Alert archive / Tennessee / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 319, NWS Morristown, TN

July 5, 2006Greene County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 5, 2006, 6:19 PM EDT for Greene County, Tennessee. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2006, 6:19 PM EDT (22:19 UTC)
Expired
Jul 5, 2006, 7:00 PM EDT
In force
41 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Greene County, TN

The radar

The Knoxville radar (KMRX), 50 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.3 hours before the alert went out and 319 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2006-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2006-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
353 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:42 PM EDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 5, 2:42 PM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
242 PM EDT WED JUL 5 2006

.SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)...AMOUNT OF CLOUDINESS
AND INITIAL WEAK CONVECTIVE PRECIPITATION HAS HINDERED THE COVERAGE
AND INTENSITY THUS FAR OF SHOWERS AND THUNDERSTORMS. HOWEVER...MORE
NEW DEVELOPMENT TO THE NW ALONG THE COLD FRONT...PLUS GRADUAL
DESTABILIZATION AND APPROACHING UPPER TROUGH...WHICH SHOULD EQUATE
TO GOOD COVERAGE OF SHOWERS AND STORMS THIS EVENING AND OVERNIGHT.
TRIED TO EDGE POPS TO JUST ABOVE THE MOS BLEND BUT BELOW NAM MOS.
DECIDED AGAINST ANY HEAVY RAIN WORDING OR A FLOOD WATCH...GIVEN
JUST LIGHT RAIN SO FAR...AND NOT MUCH SIGNIFICANT RAIN HARDLY
ANYWHERE.

FOR LATER PERIODS...UPPER PATTERN HAS OUR REGION ON THE BACK SIDE
OF THE UPPER LEVEL TROUGH...WITH DRIER AIR AND SURFACE RIDGE MOVING
IN. THUS...LATER PERIODS WERE PRETTY MUCH RIGHT ON TRACK. I DID
LOWER RAIN CHANCES FASTER ON THURSDAY AND REMOVED POPS FROM THE
AFTERNOON AND EARLY EVENING HOURS.

OTHERWISE...STUCK CLOSE TO MOS BLEND ON TEMPS AND SET POPS TO ZERO
OR NEAR ZERO FOR THURSDAY NIGHT THRU FRIDAY NIGHT.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)...SURFACE HIGH PRESSURE
BRINGING DRY AND STABLE WEATHER FOR THE WEEKEND...WILL KEEP SATURDAY
AND SUNDAY DRY.  SHORTWAVE APPROACHES ON MONDAY...MOISTURE LIMITED
AS WELL AS INSTABILITY...WILL KEEP ONLY SLIGHT CHANCE POPS FOR
MONDAY AFTERNOON AND MONDAY NIGHT.  SURFACE TROUGH APPROACHES ON
TUESDAY AND LINGERS INTO WEDNESDAY.  MOISTURE ALSO ON THE INCREASE
ALONG WITH BETTER DIURNAL INSTABILITY.  WILL GO WITH 20/30 POPS FOR
TUESDAY AND WEDNESDAY WITH BEST CHANCE IN THE AFTERNOON AND
EVENING.  STAYED CLOSE TO HPC/MEX GUIDANCE FOR TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             68  84  61  87 /  70  20  10   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  66  81  59  84 /  80  30   0   0
OAK RIDGE, TN                       64  83  58  85 /  70  20   0   0
TRI CITIES AIRPORT, TN              62  79  53  82 /  80  20   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TG/GH
Hazardous weather outlook, Jul 5, 11:10 AM EDT, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1110 AM EDT WED JUL 5 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-061000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
1110 AM EDT (1010 AM CDT) WED JUL 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...REST OF TODAY AND TONIGHT

A WEAKENING FRONTAL BOUNDARY WILL BE APPROACHING THIS AFTERNOON
...IN COMBINATION WITH DAYTIME HEATING AND AN UPPER LEVEL
DISTURBANCE.  THESE FEATURES WILL COMBINE TO CREATE AN INCREASING
CHANCE OF THUNDERSTORMS OVER THE EASTERN TENNESSEE VALLEY AND
SOUTHERN APPALACHIAN REGION.  A FEW OF THESE STORMS MAY BECOME STRONG
TO SEVERE DURING THE AFTERNOON AND EVENING HOURS...WITH THE
THREAT OF LARGE HAIL AND DAMAGING WINDS.  ALSO...SOME LOCALIZED
AREAS OF HEAVY RAIN MAY OCCUR...WHICH MAY LEAD TO MINOR FLOODING IN
A FEW LOCATIONS WHERE MODERATE TO HEAVY RAINS FELL OVER THE HOLIDAY
WEEKEND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

TG

In the hours before

Special weather statement, Jul 5, 6:18 PM EDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
618 PM EDT WED JUL 5 2006

TNZ042-043-052300-
NORTHWEST GREENE-SOUTHEAST GREENE-
618 PM EDT WED JUL 5 2006

...A STRONG THUNDERSTORM WAS AFFECTING GREENE COUNTY...

AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF GREENEVILLE....MOVING EAST AT 15
MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS
THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE
STORMS MAY REQUIRE ISSUANCE OF A WARNING.

MJB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:33 PM EDTSevere Thunderstorm WarningMRXGreene42 min
Jul 4, 9:14 PM EDTSevere Thunderstorm WarningMRXGreene, Washington46 min
Jul 4, 10:35 PM EDTSevere Thunderstorm WarningMRXJohnson25 min
Jul 4, 10:35 PM EDTSevere Thunderstorm WarningMRXSullivan40 min
Jul 4, 8:17 PM EDTSevere Thunderstorm WarningMRXRussell28 min
Jul 4, 8:55 PM EDTSevere Thunderstorm WarningMRXLee50 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.